Tornadoes · United States · Kansas · 2007
EF0 tornado, Weskan, Kansas, April 24, 2007
This EF0 tornado ran 0.5 miles across Wallace County on April 24, 2007, touching down at 1:48 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 24, 2007
- Touchdown
- 1:48 PM MDT (19:48 UTC)
- Lifted
- 1:49 PM MDT (19:49 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Wallace County
- Touchdown point
- 38.901, -102.009
- Lift-off point
- 38.901, -102.009
- Record number
- 0704241348-01
What the Weather Service recorded
A slow-moving upper low pressure system over Colorado produced hail and flooding over portions of western Kansas.
No known damage...over open fields. Tornado occurred near Roads N, 3.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS GLD issued a tornado warning for this county at 19:42 UTC, 6 minutes before the tornado touched down, in force until 20:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:50 UTC | 15:11 UTC | Severe Thunderstorm Warning | GLD |
| 19:42 UTC | 20:45 UTC | Tornado Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:25 AM MDT, 10 hours 23 minutes earlier.
Area forecast discussion, Apr 24, 3:25 AM MDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 325 AM MDT TUE APR 24 2007 .DISCUSSION...MAIN FORECAST CONCERNS ARE THE POSSIBILITY OF SEVERE WEATHER THIS EVENING AND SNOW MIXED WITH RAIN EARLY WEDNESDAY MORNING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA. THE SURFACE LOW OVER SOUTHEAST COLORADO STALLS OVER SOUTHEAST COLORADO AS IT DEEPENS IN RESPONSE TO THE DEEPENING UPPER LOW CURRENTLY MOVING THROUGH THE 4-CORNERS REGION AND INTO SOUTHEAST COLORADO AND SOUTHWEST KANSAS THIS EVENING. WITH THE WARM SECTOR AHEAD OF THE LOW CURRENTLY ACROSS MUCH OF THE FORECAST AREA WITH A WARM FRONT AT THE SURFACE THROUGH THE CENTRAL PORTION OF THE FORECAST AREA AND A COLD FRONT ENHANCED BY THUNDERSTORM OUTFLOW ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...EXPECT PLENTY OF MOISTURE TO CONTINUE TO ADVECT INTO MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA WITH PLENTY OF SHEAR AND MESOSCALE LIFT IN THE VICINITIES OF THE SURFACE BOUNDARIES AND SYNOPTIC LIFT ASSOCIATED WITH THE LOW LIFTING ACROSS THE HIGH PLAINS. THIS WILL ALL LEAD TO ADDITIONAL THUNDERSTORM PRODUCTION LATER TODAY AND THIS EVENING ACROSS THE TRI-STATE REGION WITH SOME STORMS EXPECTED TO BECOME SEVERE. WITH STRONG NORTHERLY FLOW BEHIND THE EXITING SURFACE LOW AND TEMPERATURES DIPPING INTO THE MID 30S ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA...IT WILL BE POSSIBLE TO SEE SOME SNOW MIXING IN WITH THE RAIN SHOWERS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING. THE NEW TREND HAS BEEN TO COOL TEMPERATURES THROUGH THE LATTER PART OF THE WEEK. THIS SEEMS REASONABLE GIVEN THE AMOUNT OF RAINFALL AND CLOUD COVER EXPECTED WITH THE LOW PRESSURE SYSTEM THAT WILL BE MOVING ACROSS THE REGION ALONG WITH ANOTHER SHORT WAVE TROUGH EXPECTED LATE THURSDAY NIGHT AND FRIDAY. THE GFS IS CURRENTLY MUCH STRONGER WITH THIS NEXT SHORT WAVE TROUGH THAN THE NAM. WILL NOT PUT ANY PRECIPITATION IN ON THURSDAY NIGHT OR FRIDAY GIVEN THE POOR AGREEMENT BETWEEN MODELS AND THE NEW MORE MOIST TREND LATE IN THE WEEK THAT DOES NOT AGREE WITH PRIOR TRENDS...BUT HAVE TRENDED SLIGHTLY THAT WAY. THE WEEKEND AND BEGINNING OF NEXT WEEKS ARE STILL LOOKING DRY AND WARMER AS AN UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND MOVES OVER THE CENTRAL U.S. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LOCKHART
Hazardous weather outlook, Apr 24, 11:16 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1116 AM MDT TUE APR 24 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1116 AM MDT TUE APR 24 2007 /1216 PM CDT TUE APR 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH 172 IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...DECATUR...GRAHAM...NORTON AND SHERIDAN. A FLOOD WARNING IS IN EFFECT UNTIL 1000 PM CDT THIS EVENING FOR THE FOLLOWING COUNTY IN NORTHEAST COLORADO...YUMA...THE FOLLOWING COUNTIES IN NORTHWEST KANSAS...CHEYENNE...DECATUR...RAWLINS...AND THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASDA...DUNDY...HITCHCOCK AND RED WILLOW. WIDESPREAD FLOODING HAS BEEN REPORTED AND WILL CONTINUE THROUGHOUT THE DAY ALONG WITH FLASH FLOODING...ESPECIALLY AS STORMS MOVE OVER AREAS WHICH HAVE PREVIOUSLY RECEIVED SIGNIFICANT AMOUNTS OF HEAVY RAIN. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE TRI- STATE REGION LATE THIS MORNING THROUGH EARLY EVENING WITH THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE TRI-STATE REGION AHEAD OF THE LOW PRESSURE CENTER THAT WILL BE DEEPENING OVER SOUTHEAST COLORADO AND TRACKING ACROSS SOUTHWEST KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART/BLM
In the hours before
Local storm report, Apr 24, 12:33 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 PM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HAIL 6 N WILD HORSE 38.91N 103.00W
04/24/2007 E1.00 INCH CHEYENNE CO CO-OP OBSERVER
HAIL NEARLY COVERING THE GROUND.
&&
BLMLocal storm report, Apr 24, 12:58 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TORNADO 12 NW WILD HORSE 38.94N 103.16W
04/24/2007 LINCOLN CO LAW ENFORCEMENT
JUST EAST OF LINCOLN COUNTY LINE NEAR JUNCTION OF
HIGHWAYS 287 AND 94.
&&
MENTZERLocal storm report, Apr 24, 1:19 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TORNADO WILD HORSE 38.82N 103.00W
04/24/2007 CHEYENNE CO EMERGENCY MNGR
DAMAGE TO A QUONSET HUT. SOME DEBRIS IN TOWN. POSSIBLE
DAMAGE TO HOUSE WINDOWS.
&&
MENTZERLocal storm report, Apr 24, 1:32 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM FUNNEL CLOUD 7 N CHEYENNE WELLS 38.92N 102.35W
04/24/2007 CHEYENNE CO LAW ENFORCEMENT
&&
MENTZERLocal storm report, Apr 24, 1:37 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TORNADO 7 NW CHEYENNE WELLS 38.89N 102.44W
04/24/2007 CHEYENNE CO LAW ENFORCEMENT
0135 PM TORNADO 6 N ARAPAHOE 38.94N 102.17W
04/24/2007 CHEYENNE CO LAW ENFORCEMENT
&&
MENTZERSpecial weather statement, Apr 24, 1:43 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT TUE APR 24 2007 KSZ001-242015- CHEYENNE- 243 PM CDT TUE APR 24 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHEELER...OR 9 MILES EAST OF ST. FRANCIS... AND MOVING NORTHWEST AT 35 MPH. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 3 AND 26. MENTZER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
7.8 hours before the tornado, 150 km from the path. April 24, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Denver, CO (KDNR), 00:00Z
4.2 hours after it, 150 km from the path. April 25, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88302 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Burlington (ITR), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:49 UTC | 48.2 | 46.4 | 70° 27 kt | 38 | 1004.1 | VCTS -RA BR |
| 17:53 UTC | 48 | 46 | 70° 25 kt | 38 | 1004.1 | VCTS -RA |
| 18:03 UTC | 50 | 46.4 | 70° 27 kt | 36 | 1003.7 | |
| 18:48 UTC | 50 | 48.2 | 80° 25 kt | 32 | 1004.4 | BR |
| 18:53 UTC | 50 | 48 | 80° 25 kt | 32 | 1004.1 | BR |
| 19:05 UTC | 51.8 | 48.2 | 90° 28 kt | 34 | 1004.1 | BR |
| 19:09 UTC | 51.8 | 48.2 | 80° 28 kt | 37 | 1004.1 | BR |
| 19:48 UTC | 50 | 46.4 | 70° 24 kt | 35 | 1004.4 | VCTS |
| 19:53 UTC | 50 | 47 | 70° 24 kt | 35 | 1004.7 | VCTS |
| 20:03 UTC | 51.8 | 48.2 | 80° 24 kt | 33 | 1004.7 | |
| 20:13 UTC | 51.8 | 48.2 | 70° 22 kt | 32 | 1005.1 | |
| 20:24 UTC | 51.8 | 48.2 | 70° 18 kt | 27 | 1005.4 | VCTS -RA |
| 20:53 UTC | 50 | 48 | 80° 15 kt | 26 | 1006.1 | VCTS -RA |
| 21:09 UTC | 50 | 46.4 | 60° 21 kt | 26 | 1006.1 | -TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the touchdown began at 19:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:49 UTC | TORNADO | 2 N Weskan | Wallace, KS | |
| 19:49 UTC | TORNADO | 3 Nw Weskan | Wallace, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 24, 2007
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 24 | 11:58 AM MDT | EF0 | Cheyenne, CO | 0.5 | 10 | $25,000 | ||
| April 24 | 12:15 PM MDT | EF0 | Cheyenne, CO | 4.0 | 25 | |||
| April 24 | 12:38 PM MDT | EF0 | Lincoln, CO | 2.0 | 50 | |||
| April 24 | 12:58 PM MDT | EF0 | Lincoln, CO | 0.1 | 50 | |||
| April 24 | 2:00 PM CDT | EF1 | Hood, TX | 0.5 | 50 | $200,000 | ||
| April 24 | 2:20 PM CDT | EF0 | Denton, TX | 1.0 | 50 | $40,000 | ||
| April 24 | 1:26 PM MDT | EF1 | Cheyenne, CO | 4.5 | 25 | $1,000 | ||
| April 24 | 1:37 PM MDT | EF0 | Cheyenne, CO | 4.0 | 25 | |||
| April 24 | 1:55 PM MDT | EF0 | Cheyenne, CO | 5.0 | 50 | |||
| April 24 | 2:00 PM MDT | EF0 | Cheyenne, CO | 0.5 | 10 | |||
| April 24 | 2:00 PM MDT | EF0 | Cheyenne, CO | 0.5 | 10 | |||
| April 24 | 3:27 PM CDT | EF0 | Osage, OK | 5.5 | 100 | |||
| April 24 | 6:20 PM CDT | EF0 | Barton, MO | 2.8 | 25 | $5,000 | ||
| April 24 | 7:01 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:01 PM CDT | EF3 | Maverick, TX | 4.0 | 400 | 7 | $80 million | |
| April 24 | 7:09 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:12 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:14 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:16 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:19 PM CDT | EF1 | Denton, TX | 2.5 | 50 | $100,000 | ||
| April 24 | 7:29 PM CDT | EF0 | Reno, KS | 0.0 | 25 | |||
| April 24 | 7:43 PM CDT | EF1 | Franklin, AR | 1.0 | 100 | $125,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.